Alert archive / Minnesota / Dense Fog Advisories in 2012
Dense Fog Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Mar 23, 2012, 3:25 AM CDT for 15 counties in Minnesota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2012, 3:25 AM CDT (08:25 UTC)
- Expired
- Mar 23, 2012, 10:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
Counties Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stevens County, MN, Swift County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WWUS73 KMPX 230825 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 AM CDT FRI MAR 23 2012 ...DENSE FOG INTO MID MORNING IN PARTS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA... .DENSE FOG WAS DEVELOPING ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA IN A VERY MOIST AIRMASS FROM RECENT RAINS. LIGHT WINDS AND THINNING CLOUDS ACROSS THE AREA ARE FAVORABLE FOR THE FORMATION OF DENSE FOG. VISIBILITY WILL LIKELY REMAIN A QUARTER MILE OR LESS UNTIL AROUND 10 AM. THE DENSE FOG ADVISORY IS IN EFFECT FOR AREAS GENERALLY WEST OF A LINE FROM ALEXANDRIA TO WILLMAR TO MANKATO TO NEAR ALBERT LEA. MNZ041-047-048-054>057-064-065-073-074-082-083-091-092-231500- /O.NEW.KMPX.FG.Y.0004.120323T0825Z-120323T1500Z/ DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-WATONWAN-BLUE EARTH-MARTIN- FARIBAULT- INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD... MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS... OLIVIA...REDWOOD FALLS...NEW ULM...ST. JAMES...MANKATO... FAIRMONT...BLUE EARTH 325 AM CDT FRI MAR 23 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING. * VISIBILITY...FREQUENTLY AT OR BELOW ONE QUARTER MILE. * IMPACTS...MAY MAKE FOR DIFFICULT DRIVING CONDITIONS THROUGH THE MORNING COMMUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
1 follow-up statement
179 WWUS73 KMPX 231503 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1003 AM CDT FRI MAR 23 2012 ...FOG SLOWLY IMPROVING... .DENSE FOG WILL BE LESS WIDESPREAD LATE THIS MORNING. MNZ041-047-048-054>057-064-065-073-074-082-083-091-092-231615- /O.EXP.KMPX.FG.Y.0004.000000T0000Z-120323T1500Z/ DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-WATONWAN-BLUE EARTH-MARTIN- FARIBAULT- INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD... MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS... OLIVIA...REDWOOD FALLS...NEW ULM...ST. JAMES...MANKATO... FAIRMONT...BLUE EARTH 1003 AM CDT FRI MAR 23 2012 ...DENSE FOG ADVISORY HAS EXPIRED... FOG WILL BECOME LESS DENSE WITH TIME AND THE ADVISORY HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Mar 22, 11:23 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Mar 22, 11:23 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1123 PM CDT THU MAR 22 2012 .DISCUSSION... THE PERSISTENT UPPER LOW OVER OKLAHOMA WILL DRIFT NORTHEAST INTO MISSOURI TONIGHT AND THEN BEGIN A SLOW TREK TO THE MID ATLANTIC STATES DURING THE UPCOMING WEEKEND. ANOTHER PUSH OF MOISTURE AND INSTABILITY WILL DRIVE NORTHWARD ACROSS THE CWA TONIGHT. LIKELY TO CATEGORICAL POPS IN PLACE FOR MOST AREAS ALONG WITH A MENTION OF THUNDER FROM SOUTH CENTRAL MN INTO WEST CENTRAL WI. SOME CLEARING SHOULD WORK INTO SOUTHWEST MN LATER IN THE NIGHT LEADING TO THE FORMATION OF FOG. THE THREAT FOR SHOWERS WILL LINGER ON FRIDAY...WITH THE BEST CHANCE ACROSS CENTRAL MN AND WEST CENTRAL WI. POPS WILL THEN DIMINISH FRIDAY NIGHT AS RIDGING BUILDS IN FROM THE DAKOTAS. SATURDAY WILL BE WARM AND DRY WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A WEAK PACIFIC COOL FRONT WILL MOVE ACROSS THE CWA SATURDAY NIGHT WITH SUNDAY BEING A LITTLE COOLER AND LESS HUMID ALONG WITH A LIGHT NORTHERLY SURFACE WIND. MIX DOWN FOR THE MAX TEMPERATURE WAS USED HEAVILY FOR FRIDAY THROUGH SUNDAY. NEXT WEEK WILL BE UNSETTLED WITH SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. MOISTURE AND INSTABILITY WILL BEGIN TO RETURN SUNDAY NIGHT WITH MONDAY AND TUESDAY OFFERING CHANCES FOR THUNDERSTORMS AS A STRONG LOW PRESSURE SYSTEM AND COLD FRONT SLOWLY APPROACH FROM THE WEST. GFS PW VALUES ARE PROGGED TO RISE ABOVE 200 PERCENT OF NORMAL ON MONDAY AND TO 300 PERCENT OF NORMAL ON TUESDAY (0.75 TO 1.2 INCHES RESPECTIVELY). SEVERE WEATHER LOOKS POSSIBLE ACROSS WEST CENTRAL THROUGH SOUTH CENTRAL MN MONDAY NIGHT WITH ANOTHER CHANCE FOR SEVERE STORMS ACROSS EASTERN MN AND WEST CENTRAL WI TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES THROUGH. INSTABILITY SHOWERS ARE THEN POSSIBLE OVER MAINLY NORTHERN AREAS OF MN AND WI ON WEDNESDAY. THE FORECAST PERIOD ENDS ON THURSDAY WITH YET ANOTHER CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS AS ANOTHER COLD FRONT APPROACHES FROM THE DAKOTAS. THE ECMWF WAS MUCH MORE AGGRESSIVE TODAY WITH THIS FEATURE OVER THE GFS. && .AVIATION.../06Z TAF ISSUANCE/ MAIN AVIATION CONCERNS DEAL WITH CIGS/VSBYS DURING THE NEXT 6 TO 12 HRS AS BOUNDARY LAYER IS SATURATED AND WNDS WILL DECREASE TO NEAR 3 KTS OVERNIGHT. ALTHOUGH BANDS OF -RA CONTINUED TO MOVE FROM THE SE TO THE NW...THE HEAVIEST PRECIPITATION SHOULD BE EAST OF MPX TAF SITES...OR AT LEAST THRU 12Z. CIGS HAVE ALREADY LOWERED TO IFR/LIFR AT AXN WHICH IS POSSIBILITY ASSOCIATED WITH LOCAL TERRAIN EFFECTS. HOWEVER...LIFR CIGS HAVE SPREAD ACROSS EC TO CENTRAL MN DURING THE PAST FEW HRS...WHICH WILL LIKELY CONTINUE THE LIFR/VLIFR TREND AT AXN. BANDS OF -RA MAY TEMPORARILY INCREASE CIGS TO VFR DURING THE OVERNIGHT HRS...ESPECIALLY AT EAU/RNH/MSP. BUT...WITH DECREASING WNDS SPDS NEAR THE SFC AND ABV...EXPECT A DECREASE IN CIGS/VSBYS...ESPECIALLY AT RWF WHERE CLR SKIES HAVE DROPPED VSBYS TO 1/2SM AT DVP/TKC. ALTHOUGH MID LEVEL MOISTURE DECREASES DURING THE MORNING...LIGHT WNDS NEAR THE SFC AND ALOFT WILL LEAD TO WEAK MIXING...SO KEPT LIFR/IFR CIGS/VBSYS THRU 16-18Z. AFT 18Z...ENOUGH MIXING AND DRIER AIR FROM THE W/NW SHOULD ALLOW FOR SKIES TO SCATTER OUT...OR CIGS RISING TO MVFR OR VFR. AM CONCERN FRIDAY NIGHT WITH IFR/LIFR VSBYS/CIGS REDEVELOPING AS WNDS REMAIN LIGHT AND BOUNDARY LAYER MOISTURE IS ABUNDANT. MSP...BANDS OF -RA SHOULD CONTINUE THRU AT LEAST 12Z...WITH SOME REDEVELOPMENT DURING THE AFTN/EARLY EVENING. THE MAIN CONCERN EARLY THIS MORNING IS WHETHER CIGS/VSBYS DECREASE TO LIFR OR ENOUGH MIXING WITH THE PRECIPITATION TO KEEP CIGS MVFR/VFR. CONFIDENCE IS LOW ON THE DEVELOPMENT OF IFR/LIFR CIGS/VSBYS BY MORNING...BUT WITH SO MUCH MOISTURE AT THE SFC AND WNDS REMAIN WEAK...ANY TEMPORARY CLEARING WILL LEAD TO VSBYS/CIGS DROPPING FAST. DURING THE MORNING...EXPECT A SLOW RISE IN CIGS/VSBYS WITH VFR BY AFTN. WNDS WILL BECOME MORE N/NNE BY THE AFTN/EVENING...BUT WITH CLR SKIES...CIGS/VSBYS WILL ONCE AGAIN LOWER TO IFR BY 06Z. .SAT...MORNING IFR...THEN VFR. .SUN/MON...VFR. MON NIGHT/TUE...SHRA/TSRA WITH MVFR/IFR CIGS. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JLT
Hazardous weather outlook, Mar 22, 7:22 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 722 PM CDT THU MAR 22 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 722 PM CDT THU MAR 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY RETURN MONDAY NIGHT INTO TUESDAY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:21 PM CDT | Dense Fog Advisory | MPX | Benton, Blue Earth, Brown, Carver, Chippewa, Douglas and 29 more | 20 hr |
Nearby
Dense Fog Advisories in Minnesota, 2012Every dense fog advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.